Alert archive / Colorado / Frost Advisories in 2017

Frost Advisory 4, NWS Goodland, KS

May 19, 2017Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this frost advisory at May 19, 2017, 3:18 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 20, 2017, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 19, 2017, 3:18 AM MDT (09:18 UTC)
In effect from
May 20, 2017, 12:00 AM MDT
Expired
May 19, 2017, 2:14 PM MDT
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS73 KGLD 190918
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
318 AM MDT Fri May 19 2017

...Frost Possible early Saturday morning...

.With precipitation expected to end and cloud cover expected to
decrease through the night, temperatures early Saturday morning
could drop into the middle 30s across far eastern Colorado.

COZ090>092-192200-
/O.NEW.KGLD.FR.Y.0004.170520T0600Z-170520T1300Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
318 AM MDT Fri May 19 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM MDT
SATURDAY...

The National Weather Service in Goodland has issued a Frost
Advisory...which is in effect from midnight tonight to 7 AM MDT
Saturday.

* Temperatures...Overnight lows in the middle 30s.

* Timing/Duration...After midnight Friday night through 7 AM MDT

* Other Impacts...Cold sensitive vegetation could be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advisory area should consider protecting tender vegetation. 
Also...potted plants normally left outdoors should be covered or 
brought inside away from the cold.

&&

$$
1 follow-up statement
539 
WWUS73 KGLD 192014
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
214 PM MDT Fri May 19 2017

COZ090>092-192115-
/O.CAN.KGLD.FR.Y.0004.170520T0600Z-170520T1300Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
214 PM MDT Fri May 19 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Goodland has cancelled the Frost
Advisory.

Low temperatures are not expected to get cold enough to produce
areas of frost.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at May 19, 2:08 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 19, 2:08 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
208 AM MDT Fri May 19 2017

.SHORT TERM...(This evening through Friday)
Issued at 238 PM MDT Thu May 18 2017

Many forecast concerns for this period. Front has stayed south of
our area with stratus along with areas of fog and drizzle. Complex
and evolving upper low remains to our west. First will keep the
fog and drizzle going through the evening due to the strong low
level upslope.

Currently have right rear quadrant of jet over the northeast
portion of the area. One mid level shortwave/strong baroclinic
zone is rotating through the area. Mid level theta-e lapse rates
and elevated cape would say the area will see thunderstorms,
elevated of course, despite being socked in and cool at the
surface. Some thunderstorms have developed to the south where
there has a lot more sunshine has occurred.

So have put thunderstorms along our southeast edge which will be
closest to the front and has the most instability. Will put
isolated embedded thunder over the rest. Right now the best chance
for severe looks to be the far eastern portion of the area and
also where the heaviest rainfall will be. Things stabilize/calm
down during the overnight period. Plenty of moisture and lift
around should keep the precipitation going but it will be much
lighter. Overnight temperatures look to get no cooler than the
upper 30s in the far western portion of our area. It will be
possible that a rain and snow mix will occur later tonight into
early tomorrow.

Upper low moving into the area is elongated and unorganized at
this time. You can see that in the mesoscale forcing with most
organized in the far west. What will be really helping the lift
during the day is a strong left front quadrant affecting most of
the area, mainly east to southeast half to two thirds of the area.
Went a little below the guidance for high temperatures due to the
cloud cover and ongoing precipitation.

.LONG TERM...(Monday through Friday)
Issued at 207 AM MDT Fri May 19 2017

At the start of the extended period a progressive pattern with NW
flow remains over the High Plains with a quasi-stationary front and
passing shortwave troughs. Monday night, a strong negatively tilted
upper level trough, along with a cold front associated with it, will
pass through the region. This pattern is expected to produce showers
and thunderstorms through early Tuesday morning and maybe some
lingering showers into Tuesday afternoon.

Tuesday night through Friday, models are showing a dry pattern for
the High Plains. However, the location of the ridge does keep a
slightly northerly upper level component. This could support weak
shortwave trough passages. Overall, mostly dry conditions is
forecast during these time.

Temperatures on Monday will tend to be near normal, near 70s for the
highs with 40s for lows. However, on Tuesday we will be in a post
frontal air mass, after the cold front passage from Monday night,
and highs will reach only in the 60s. The rest of the week we will
slowing warm and reach highs near 80 by Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1140 PM MDT Thu May 18 2017

Scattered showers and a few elevated thunderstorms have developed
this evening as another weak shortwave trough rotates around the
main upper low over western Colorado. As a result, cannot rule
out a brief thunderstorm at either KGLD or KMCK overnight, though
instability does gradually weaken. The prevailing conditions at
both terminals will be low ceilings and reduced visibility in
drizzle and occasional light rain through tomorrow night as the
upper low will slowly emerge onto the plains.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BW
AVIATION...024
Hazardous weather outlook, May 18, 7:26 PM MDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
726 PM MDT Thu May 18 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200130-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
726 PM MDT Thu May 18 2017 /826 PM CDT Thu May 18 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

Areas of fog and drizzle may occasionally reduce visibility to less
than a mile.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Temperatures are expected to dip into the middle 30s generally west
of the Colorado Kansas border early Saturday morning. A mix of light
rain and snow is possible along with a light frost after midnight
Friday night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Special weather statement, May 18, 10:57 PM MDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1157 PM CDT THU MAY 18 2017

KSZ014-190515-
Thomas KS-
1157 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
1215 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Levant, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Colby, Brewster and Levant.

This includes Interstate 70 in Kansas between mile markers 37 and 57.

LAT...LON 3935 10098 3924 10128 3937 10139 3941 10139
      3957 10118
TIME...MOT...LOC 0457Z 234DEG 15KT 3937 10127

024
Special weather statement, May 18, 11:21 PM MDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
1221 AM CDT FRI MAY 19 2017

KSZ002-014-190545-
Rawlins KS-Thomas KS-
1221 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 1245 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Levant, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Thomas
and southeastern Rawlins Counties.

LAT...LON 3938 10110 3946 10131 3982 10114 3970 10082
TIME...MOT...LOC 0521Z 206DEG 25KT 3949 10117

024

Nearby

Frost Advisories in Colorado, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.